Thunderstorm Wind, Harding
- When
- August 23, 10:18 PM MST
- Where
- Harding County, (2wx)buffalo
- Measured
- 61 kt (70 mph) measured gust
- Property damage
- $20,000
- Reported by
- ASOS
- Coordinates
- 45.600, -103.550
A severe thunderstorm produced wind gusts to 70 mph in the Buffalo area and blew down several trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced wind gusts to 70 mph in the Buffalo area and blew down several trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 23, 6:07 PM MST, 4 hours 11 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 707 PM MDT SUN AUG 23 2009 .UPDATE...00Z KUNR RAOB SHOWS SUBSTANTIAL CAPPING WHICH LIKELY WILL LIMIT THUNDERSTORM COVERAGE/DEVELOPMENT. 00Z KDNR/KRIW RAOBS HAD NOTABLY LESS CAPPING WITH INVERTED-V SOUNDINGS. THIS WAS SUPPORTING 40-50 MPH WIND GUSTS AS STORMS WERE APPROACHING SWRN SD. BELIEVE THE OVERALL TREND WILL BE FOR WEAKENING AS THE STORMS MOVE NORTHEAST... HOWEVER...UPPER-LEVEL SUPPORT SHOULD KEEP ISOLD-SCT THUNDERSTORMS GOING THROUGH THE WRN CWFA THIS EVENING. PREVIOUS DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW PRESSURE CENTER OVER NORTHEAST WYOMING...WITH HIGH OVER THE MIDWEST. UPPER LEVEL ANALYSIS PLACES RIDGE OVER THE CENTRAL CONUS...WITH AXIS SLICING THROUGH THE CENTRAL DAKOTAS. WATER VAPOR IMAGERY SHOWS APPROACHING SHORT WAVE MOVING THROUGH CENTRAL INTO NORTHEASTERN WYOMING/SOUTHEAST MONTANA. FOR LATER THIS AFTERNOON/EVENING...AFOREMENTIONED WAVE WILL CONTINUE TO MOVE THROUGH SOUTHWEST FLOW ALOFT AS SURFACE LOW STARTS TO SHIFT TOWARDS SRN NORTH DAKOTA...WITH ISOLD/SCT SHOWERS AND THUNDERSTORMS DEVELOPING. MODELS CONTINUE TO BRING THE STRONGEST INSTABILITY OVER FAR NORTHWESTERN SOUTH DAKOTA LATE AFT/EARLY EVENING...THOUGH 0-6 KM BULK SHEAR WILL BE MARGINAL AT BEST. THEREFORE...DO NOT MUCH IN THE WAY OF SEVERE THOUGH A COUPLE MAY PULSE UP AND PRODUCE LARGE HAIL/STRONG WIND GUSTS IN THE EVENING. CHANCES WILL CONTINUE THROUGH TONIGHT AS WAVE CONTINUES TO MOVE THROUGH AND COLD FRONT MOVES INTO THE AREA. ON MONDAY...UPPER RIDGE AXIS CONTINUES TO SLIDE EAST WITH SOUTHWEST FLOW REMAINING. THE NEXT IN A SERIES OF SHORT WAVES SLIDES THROUGH THE AREA IN THE LATE AFTERNOON/EARLY EVENING. INSTABILITY WILL BE WEAK...SO ONLY EXPECT ANY THUNDERSTORMS THAT DO DEVELOP TO BE ON THE WEAK SIDE. FOR TUESDAY...UNSETTLED PATTERN WILL CONTINUE WITH THE CONTINUATION OF UPPER WAVES SLIDING THROUGH THE AREA. THIS WILL KEEP THE CHANCES FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST. TEMPERATURES WILL BE NEAR NORMAL. EXTENDED...UPPER LEVEL IMPULSES CROSSING THE AREA WILL CREATE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ON WEDNESDAY AND THURSDAY. THE UPPER LEVEL RIDGE WILL THEN INCREASE IN AMPLITUDE...LEADING TO DRY WEATHER FOR FRIDAY THROUGH SUNDAY. TEMPERATURES ARE EXPECTED TO BE NEAR...OR SLIGHTLY WARMER THAN...NORMAL THROUGH THE EXTENDED FORECAST PERIOD. && .AVIATION... A FEW SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA TONIGHT...WITH THE BEST CHANCE OF STRONG THUNDERSTORMS OVER PARTS OF NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH DAKOTA WITH SOME AREAS OF MVFR CIGS IN RAIN...OTHERWISE VFR CONDITIONS ARE EXPECTED OVERNIGHT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && BUNKERS/SCHILD/RICHARDS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1220 PM MDT SUN AUG 23 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-241300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1220 PM MDT (120 PM CDT) SUN AUG 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING AS AN UPPER LEVEL DISTURBANCE AND LOW PRESSURE SYSTEM MOVE THROUGH THE AREA. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW OF THESE STORMS MAY HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS. THE BEST CHANCES FOR SEVERE WEATHER WILL BE NEAR THE BORDER WITH MONTANA AND NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE CHANCE FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH THE MIDDLE OF THE WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 610 PM MDT SUN AUG 23 2009 SDZ027-029-041-WYZ058-240145- FALL RIVER-SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS-WESTON- INCLUDING THE CITIES OF...ANGOSTURA RESERVOIR...ARDMORE... DEWEY AND EDGEMONT 610 PM MDT SUN AUG 23 2009 ...STRONG THUNDERSTORMS APPROACHING SOUTHWESTERN SOUTH DAKOTA... AT 607 PM MDT...DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS WITH WIND GUSTS TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. THESE STORMS WERE LOCATED ABOUT 30 MILES SOUTHWEST OF EDGEMONT...AND WERE MOVING NORTHEAST AT 30 MPH. LOCATIONS THAT MAY BE IMPACTED BY WIND GUSTS TO 50 MPH INCLUDE... ARDMORE... MORRISEY AND PROVO... RUMFORD... EDGEMONT... DEWEY... ANGOSTURA RESERVOIR AND OELRICHS... BUNKERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 711 PM MDT SUN AUG 23 2009 SDZ027>030-041-042-074-WYZ057-058-240245- CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HERMOSA FOOT HILLS- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS-WESTON- WYOMING BLACK HILLS- INCLUDING THE CITIES OF...ANGOSTURA RESERVOIR...ARGYLE... BLUE BELL AND BUFFALO GAP 711 PM MDT SUN AUG 23 2009 ...STRONG THUNDERSTORMS MOVING OVER THE SOUTHERN BLACK HILLS... AT 709 PM MDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH WIND GUSTS TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF MORRISEY TO 7 MILES SOUTHWEST OF RUMFORD...AND WERE MOVING NORTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... PROVO AND RUMFORD... EDGEMONT... DEWEY... DOWNTOWN NEWCASTLE AND ANGOSTURA RESERVOIR... ARGYLE...COTTONWOOD SPRINGS DAM AND SMITHWICK... JEWEL CAVE... WIND GUSTS OF 40 TO 50 MPH MAY OCCUR SEVERAL MILES AHEAD OF THE LINE OF THUNDERSTORMS. BUNKERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 748 PM MDT SUN AUG 23 2009 SDZ024-026>029-031-041-072-074-WYZ057-058-240245- CENTRAL BLACK HILLS-FALL RIVER-HERMOSA FOOT HILLS- NORTHERN BLACK HILLS-PENNINGTON CO PLAINS-RAPID CITY- SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS-STURGIS/PIEDMONT FOOT HILLS- WESTON-WYOMING BLACK HILLS- INCLUDING THE CITIES OF...ARGYLE...BLACK HAWK... BLUE BELL AND BROWNSVILLE 748 PM MDT SUN AUG 23 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 746 PM MDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH WIND GUSTS OF 40 TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORMS WERE LOCATED 6 MILES SOUTHWEST OF JEWEL CAVE...OR 16 MILES SOUTHWEST OF DOWNTOWN CUSTER...AND WAS MOVING NORTHEAST AT 40 MPH. LOCATIONS IMPACTED INCLUDE... JEWEL CAVE AND DOWNTOWN NEWCASTLE... SANATOR... DOWNTOWN CUSTER AND BLUE BELL... CRAZY HORSE MEMORIAL...STOCKADE LAKE AND MOON... SYLVAN LAKE AND CENTER LAKE... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 49 AND 63... WIND GUSTS OF 40 TO 50 MPH MAY OCCUR SEVERAL MILES AHEAD OF THE LINE OF THUNDERSTORMS. BUNKERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 818 PM MDT SUN AUG 23 2009 SDZ024>026-028-029-072-073-240315- CENTRAL BLACK HILLS-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS- RAPID CITY-SOUTHERN BLACK HILLS-SOUTHERN MEADE CO PLAINS- STURGIS/PIEDMONT FOOT HILLS- INCLUDING THE CITIES OF...BLACK HAWK...CRAZY HORSE MEMORIAL... DEERFIELD AND DEERFIELD RESERVOIR 818 PM MDT SUN AUG 23 2009 ...STRONG THUNDERSTORM MOVING ACROSS CENTRAL BLACK HILLS... AT 816 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH WIND GUSTS TO 50 MPH...DIME SIZE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED 7 MILES WEST OF HILL CITY...AND WAS MOVING NORTHEAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR... HILL CITY AROUND 825 PM MDT... MYSTIC AND SHERIDAN LAKE AROUND 830 PM MDT... ROCHFORD AROUND 835 PM MDT... SILVER CITY AND PACTOLA RESERVOIR AROUND 840 PM MDT... JOHNSON SIDING AND ROUBAIX LAKE AROUND 845 PM MDT... NEMO AROUND 850 PM MDT... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 29 AND 57... WIND GUSTS TO 50 MPH MAY OCCUR 5 TO 10 MILES AHEAD OF THE THUNDERSTORM. BUNKERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 832 PM MDT SUN AUG 23 2009 SDZ012-024-025-072-WYZ057-240330- BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS- STURGIS/PIEDMONT FOOT HILLS-WYOMING BLACK HILLS- INCLUDING THE CITIES OF...CENTRAL CITY...CHEYENNE CROSSING... DEADWOOD AND DOWNTOWN SPEARFISH 832 PM MDT SUN AUG 23 2009 ...STRONG THUNDERSTORM APPROACHING THE TERRY PEAK AREA... AT 830 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH WIND GUSTS TO 50 MPH...NICKEL SIZE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED NEAR ONEIL PASS...OR 17 MILES SOUTHWEST OF DEADWOOD...AND WAS MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... CHEYENNE CROSSING AROUND 845 PM MDT... TERRY PEAK AROUND 850 PM MDT... LEAD AROUND 855 PM MDT... CENTRAL CITY AND DEADWOOD AROUND 900 PM MDT... DOWNTOWN SPEARFISH AROUND 910 PM MDT... WHITEWOOD AROUND 915 PM MDT... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 8 AND 27... WIND GUSTS OF 50 MPH MAY OCCUR 5 TO 10 MILES AHEAD OF THE THUNDERSTORM. BUNKERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 941 PM MDT SUN AUG 23 2009 SDZ012-024>026-028>031-072>074-240600- BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-HERMOSA FOOT HILLS- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-PENNINGTON CO PLAINS- RAPID CITY-SOUTHERN BLACK HILLS-SOUTHERN MEADE CO PLAINS- STURGIS/PIEDMONT FOOT HILLS- 941 PM MDT SUN AUG 23 2009 ...BREEZY ALONG THE NORTHEASTERN BLACK HILLS... GUSTY SOUTHWESTERLY WINDS OF 25 TO 50 MPH WILL AFFECT THE AREA ALONG THE NORTHEASTERN BLACK HILLS THROUGH 1000 PM MDT. THESE WIND GUSTS ARE A RESULT OF DECAYING THUNDERSTORMS THAT MOVED THROUGH THE BLACK HILLS AREA THIS EVENING. WINDS ARE EXPECTED TO DIMINISH BY MIDNIGHT. BUNKERS
The Rapid City radar (KUDX), 174 km away, was scanning. The volume nearest the first event began at 05:20 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191735.